Millions of Americans depend on medication to prevent a worsening condition, alleviate the symptoms of a disease or simply maintain daily health. Unfortunately, medication errors, adverse drug reactions, allergic reactions and overdoses are adverse drug events (ADE) that can lead to illness or death.
While largely preventable, ADEs can impact inpatients and outpatients alike. Some reports estimate that ADEs affect 2 million hospital stays and account for more than 3.5 million physician office visits each year.
What are the risk factors for an ADE?
Adverse drug events might be preventable through proper patient education and the elimination of medical negligence. There are, however, several factors that can put both inpatients and outpatients at greater risk for serious complications.
- Patient factors: An individual’s personal circumstances might directly lead to an adverse drug event. The elderly, for example, take several daily medications and are more at risk for adverse effects than a younger patient. Also, pediatric patients can be at risk largely due to the fact that their dosage is directly related to weight – aside from the numerous other factors that can impact a drug’s effectiveness. Additionally, an individual who cannot use simple arithmetic or who is illiterate might find it challenging or even impossible to accurately follow instructions.
- Medication factors: Several medications have been listed as high-alert. A medication can be designated as high-alert due to the possibility of dangerous adverse effects. Additionally, medications can be deemed high-alert due to being look-alike or sound-alike drugs. For look-alike medications, the pills themselves closely resemble others. Confusion might also come from pills that have similar sounding names. A pharmacist might make an error packaging a look-alike or sound-alike prescription which can have devastating implication.
Individuals trust their doctors, nurses and pharmacists to act professionally and responsibly. From prescribing and dispensing the correct medications and dosages, to properly educating patients about the medication itself, these medical professionals can cause serious harm through negligence or inattention. If you have experienced illness or a worsening condition due to medication errors, it is wise to discuss your case with an experienced legal professional immediately.